South Dakota, 2001

Damaging Wind in South Dakota, July 24, 2001

July 24, 2001 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 1:10 AM MST, 20 minutes earlier.

Area forecast discussion, Jul 24, 1:10 AM MST, 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 AM MDT TUE JUL 24 2001

UPPER RIDGE WL CONTINUE OVR SRN PLAINS WITH MOIST WSW FLOW ALOFT
WHILE MOIST E-SE FLOW WL CONT AT SFC THRU 60 HRS. THIS WL MEAN
PLENTY OF MSTR ARD NEXT COUPLE OF DAYS AND SHEAR PROFILES THAT WL
SUPPORT SVR STORMS.

TSTMS OVR NE WY ASSCD W/700MB S/W AND TROF. THIS SYSTEM PROGGED TO
MV SLOWLY E ACRS FA TODAY. THIS MAY KEEP CONV GOING...ESP OVR WRN
PRTNS OF FA THIS AM.

FOR TONITE THRU WED NITE WL CONT W/CHC TSTMS. GD THETA-E ADV TONITE
AND CONTS THRU WED NITE. ANOTHER 700MB S/W TROF WL SLOWLY APROACH
AREA TONIGHT THRU WED NITE. WITH AMPLE MOISTUR.E PRESENT...TSMTS
LIKELY THRU PERIOD. ONLY PLUS...TEMPS WL REMAIN ON COOL SIDE.

IN THE EXTENDED...WL NOT MAKE ANY CHANGES AT THIS TIME TO CURRENT
PACKAGE.

.UNR...NONE.

In the hours before

Local storm report, Jul 23, 8:09 PM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    9 SW CHEYENNE CROSSING    SD   1 INCH HAIL
07/23/01   LAWRENCE                       REPORTED BY PUBLIC.

0725 PM    10 NE WESTON              WY   .75 INCH HAIL
07/23/01   CAMPBELL                       REPORTED BY PUBLIC.

0710 PM    DEVILS TOWER              WY   .88 INCH HAIL
07/23/01   CROOK                          REPORTED BY STORM
                                          SPOTTER.

0725 PM    RECLUSE                   WY   1.75 INCH HAIL
07/23/01   CAMPBELL                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0730 PM    11 NW RECLUSE             WY   60 MPH TSTM GUST
07/23/01   CAMPBELL                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0800 PM    18 N RECLUSE              WY   1.75 INCH HAIL
07/23/01   CAMPBELL                       REPORTED BY STORM
                                          SPOTTER.

0800 PM    11 NW RECLUSE             WY   1.75 INCH HAIL
07/23/01   CAMPBELL                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0850 PM    NEW HAVEN                 WY   60 MPH TSTM GUST
07/23/01   CROOK                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 23, 8:31 PM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
931 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    11 NW RECLUSE             WY   FLOOD
07/23/01   CAMPBELL                       REPORTED BY COOPERATIVE
                                          OBSERVER. 1 INCH OF
                                          RAIN, SOME FLOODING ONR
                                          BITTER CREEK. 1 ROAD
                                          WASHED OUT.
Special weather statement, Jul 23, 9:00 PM MST, 4 hours 30 minutes before
SDZ024-025-027>029-041-WYZ054>058-240430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 PM MDT MON JUL 23 2001

...SEVERE THUNDERSTORM WATCH NUMBER 616 HAS EXPIRED FOR NORTHEASTERN
WYOMING AND FAR WESTERN SOUTH DAKOTA...

THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS MUCH OF NORTHWEST SOUTH
DAKOTA...THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO
EXPIRE. HOWEVER...SCATTERED THUNDERSTORMS WILL CONTINUaE TO MOVE
ACROSS THE AREA THROUGH THE REMAINDER OF THE NEXT SEVERAL HOURS.

&&

The radar

The Rapid City radar (KUDX), 131 km away, was scanning. The volume nearest the first event began at 08:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
July 24, 1:30 AM MST to 2:00 AM MST
Where
Haakon County, 4 mi N of Kirley
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.567, -101.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260806.